You are here

George Pólya Award

This award, established in 1976, is named after the renowned teacher and writer, and is given for articles of expository excellence published in the The College Mathematics Journal. This is an award of $500. Up to two of these awards are given annually at the Summer Meeting of the Association.

Most of these award-winning articles are available in pdf form in MathDL. Click here to find links to the articles

List of Recipients

2011

Jonathan K. Hodge, Emily Marshall, and Geoff Patterson for their article ’Gerrymandering and Convexity,â? The College Mathematics Journal, vol. 41: 4 (2010), p. 312-324.

John Martin for his article ’The Helen of Geometry,â?The College Mathematics Journal, vol. 41:1 (2010), p. 17’27.

2010

Andrew Barker for ?Evolutionary Stability in the Traveler?s Dilemma,? The College Mathematics Journal, 40:1 (2009), p. 33?38.

Curtis Feist and Ramin Naimi for ’Topology Explains Why Automobile Sunshades Fold Oddly,â? The College Mathematics Journal, 40:2 (2009), p. 93-98

2009

Lawrence Brenton for ?Remainder Wheels and Group Theory? The The College Mathematics Journal, vol. 39, no. 2, March 2008, pp. 129-135.

Greg N. Frederickson for ?Designing a Table Both Swinging and Stable,? The The College Mathematics Journal, vol. 39, no. 4, September 2008, pp. 258-266.

 

2008

Roland Minton and Timothy J. Pennings for ?Do Dogs Know Bifurcations?? The College Mathematics Journal, vol. 38, no. 5, November 2007, pp. 356-361.

Andrew J. Simoson for ?Pursuit Curves for the Man in the Moone,? The College Mathematics Journal, vol. 38, no. 5, November 2007, pp. 330-338.

2007

Richard Jerrard, Joel Schneider, Ralph Smallberg, and John Wetzel for "Straw in a Box", The College Mathematics Journal, v. 37, March 2006, pp. 93-102

Allen Schwenk for "Distortion of Average Class Size: The Lake Wobegon Effect", The College Mathematics Journal v. 37, September 2006, pp. 293-296.

2006

Ezra Brown for "Phoebe Floats!", The College Mathematics Journal, March 2005, pp. 114-122.

James Sandefur for "A Geometric Series from Tennis", The College Mathematics Journal, May 2005, pp. 224-226.

2005

Brian Hopkins and Robin J. Wilson, ?The Truth About Königsberg,? The College Mathematics Journal, May 2004, p. 198.
Stephen M. Walk, ?Mind Your ’s and ’s,? The College Mathematics Journal, November 2004, p. 362.

2004

Greg N. Frederickson ?A New Wrinkle on an Old Folding Problem,? The College Mathematics Journal September, 2003, vol. 34(4) pp. 258-263.

2003

David L. Finn, "Can a Bicycle Create a Unicycle Track?," The College Mathematics Journal, Vol. 33 (2002), pp. 283-292.
Dan Kalman, "An Undetermined Linear System for GPS," The College Mathematics Journal, Vol. 33 (2002), pp. 384-390.

2002

Timothy G. Freeman "Conformality, the Exponential Function, and World Map Projections" The College Mathematics Journal,Vol. 32, November 2001, pp. 334-342

2001

Ezra A. Brown, "Three Fermat Trails to Elliptic Curves," The College Mathematics Journal, 31, No. 3, (2000), 162-172).
Chip Ross and Jody M. Sorensen, "Will the Real Bifurcation Diagram Please Stand Up!" The College Mathematics Journal, 31, No.1, (2000), 2-14.

2000

Ezra Brown, Square roots from 1;24,51,10 to Dan Shanks, The College Mathematics Journal, 30 (1999), 82-95.
Martin Gardner, The asymmetric propeller, The College Mathematics Journal, 30 (1999), 18-22.

1999

Aaron Klebanoff and John Rickert, Studying the Cantor Dust at the Edge of the Feigenbaum Diagrams, Taco, The College Mathematics Journal, 29 (1998),189-198.

David Bleecker and Lawrence J. Wallen, The World's Biggest Taco, The College Mathematics Journal, 29 (1998), 2-17.

1998

Kevin G. Kirby, Of Memories, Neurons, and Rank-One Corrections, The College Mathematics Journal, 28 (1997), 2-19.

Aimee Johson and Kathleen Madden, Putting the Pieces Together: Understanding Robinson's Nonperiodic Tilings, The College Mathematics Journal, 28 (1998), 172-181.

1997

Chris Christensen, Newton's Method for Ressolving Affected Equations, The College Mathematics Journal, 27 (1996), 330-340.
Leon Harkleroad, How Mathematicians Know What Computers Can't Do, The College Mathematics Journal, 27 (1996), 37-42.

1996

John H. Ewing, Can We See the Mandelbrot Set? The College Mathematics Journal, 26 (1995), 90-99.
James G. Simmonds, A New Look at an Old Function, e, The College Mathematics Journal, .26 (1995), 6-10.

1995

Anthony P. Ferzola, Euler and Differentials, The College Mathematics Journal, 25 (1994), 102-111.
Paulo Ribenboim, Prime Number Records, The College Mathematics Journal, 25 (1994), 280-290.

1994

Charles W. Groetsch, Inverse Problems and Torricelli's Law, The College Mathematics Journal, 24 (1993), 210-217.
Dan Kalman, Six Ways to Sum a Series, The College Mathematics Journal, 24 (1993), 402-421.

1993

L. H. Lange and J. W. Miller, A Random Ladder Game: Permutations, Eigenvalues, and Convergence of Markov Chains, The College Mathematics Journal, 23 (1992), 373-385.
D. N. MacKenzie, Triquetras and Porisms, The College Mathematics Journal, 23 (1992), 118-131.

1992

William Dunham, Euler and the Fundamental Theorem of Algebra, The College Mathematics Journal, 22 (1991), 282-293.
Howard Eves, Two Surprising Theorems on Cavalieri Congruence, 22 (1991), 118-124.

1991

William B. Gearhart and Harris S. Shultz, The Function Sin x/x, The College Mathematics Journal, 21 (1990), 90-99.
Mark F. Schilling, The Longest Run of Heads, The College Mathematics Journal, 21 (1990), 196-207.

1990

Israel Kleiner, Evolution of the Function Concept: A Brief Survey, The College Mathematics Journal, 20 (1989), 282-300.
D. Neidinger, Automatic Differentiation & APL, The College Mathematics Journal, 20 (1989), 238-251.

1989

Beverly L. Brechner and John C. Mayer, Antoine's Necklace - or How to Keep a Necklace from Falling Apart, The College Mathematics Journal, 19 (1988), 306-320.
Edward Rozema, Why Should We Pivot in Gaussian Elimination?, The College Mathematics Journal, 19 (1988), 63-72.

1988

Dennis M. Luciano and Gordon D. Pritchett, Cryptology: From Caesar Ciphers to Public-Key Cryptosystems, The College Mathematics Journal, 18 (1987), 2-17.
V. Frederick Rickey, Isaac Newton: Man, Myth, and Mathematics, The College Mathematics Journal, 18, (1987), 362-389.

1987

Irl C. Bivens, What a Tangent Line Is When It Isn't a Limit, The College Mathematics Journal, 17 (1986), 133-143.
Constance Reid, The Autobiography of Julia Robinson, The College Mathematics Journal, 17 (1986), 2-21.

1986

Philip J. Davis, What Do I Know? A Study of Mathematical Self-Awareness, The College Mathematics Journal, 16 (1985), 22-41.

1985

Anthony Barcellos, The Fractal Geometry of Mandelbrot, The College Mathematics Journal, 15 (1984), 98-114.
Kay Dundas, To Build a Better Box, The College Mathematics Journal, 15 (1984), 30-36.

1984

Ruma Falk and Maya Bar-Hillel, Probabilistic Dependence Between Events, The Two-Year College Mathematics Journal, 14 (1983), 240-247.
Richard J. Trudeau, How Big is a Point?, The Two-Year College Mathematics Journal, 14 (1983), 295-300.

1983

Paul R. Halmos, The Thrills of Abstraction, The Two-Year College Mathematics Journal, 13 (1982), 243-251.
Douglas R. Hofstadter, Analogies and Metaphors to Explain Gó's Theorem,Two-Year The College Mathematics Journal, 13 (1982), 98-114.
Warren Page and V.N. Murty, Nearness Relations Among Measures of Central Tendency and Dispersion, Part 1, The Two-Year College Mathematics Journal, 13 (1982), 315-327.

1982

John A. Mitchem, On the History and Solution of the Four-Color Map Problem, The Two-Year College Mathematics Journal, 12 (1981), 108-116.
Peter L. Renz, Mathematical Proof: What It Is and What It Ought to Be, The Two-Year College Mathematics Journal, 12 (1981), 83-103.

1981

Gulbank D. Chakerian, Circles and Spheres, The Two-Year College Mathematics Journal, 11 (1980), 26-41.
Robert G. Dean, Ennis D. McCune, and William D. Clark, Calculators to Motivate Infinite Composition of Functions, TheTwo-Year College Mathematics Journal, 11 (1980), 189-195.

1980

Robert Nelson, Pictures, Probability, and Paradox, The Two-Year College Mathematics Journal, 10 (1979), 182-190.
Hugh F. Ouellette and Gordon Bennett, The Discovery of a Generalization: An Example in Problem Solving, The Two-Year College Mathematics Journal, 10 (1979), 100-106.

1979

Richard L. Francis, A Note on Angle Construction, The Two-Year College Mathematics Journal, 9 (1978), 75-80.
Richard Plagge, Fraction without Quotients: Arithmetic of Repeating Decimals, The Two-Year College Mathematics Journal, 9 (1978), 11-15.

1978

Allen H. Holmes, Walter Sanders, and John W. LeDuc, Statistical Inference for the General Education Student -- It Can Be Done, The Two-Year College Mathematics Journal, 8 (1977), 223-230.
Freida Zames, Surface Area and the Cylinder Area Paradox, The Two-Year College Mathematics Journal, 8 (1977), 207-211.

1977

Anneli Lax, Linear Algebra, A Potent Tool, The Two-Year College Mathematics Journal, 7 (1976), 3-15.
Julian Weissglass, Small Groups: An Alternative to the Lecture Method, Two-Year The College Mathematics Journal, 7 (1976), 15-20.

 

Dummy View - NOT TO BE DELETED